How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18671
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

I am on holiday from UK in Spain and it is HOT. The day time

Customer Question

I am on holiday from UK in Spain and it is HOT . The day time temp is 28 - 32 C and not much cooler at night. I have been out a lot in the sun for 7 days and 3 days ago I developed loose bowel movements. Yesterday I bought Imodium and have taken 5. My bowel movement is now just liquid. I have not eaten for 18 hrs and have a constant raging thirst. Because of the bowel problem I have been taking water only in sips - Say 300ml every hour. I am 69 yrs old and cannot remember being so badly afflict on previos holidays
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. D. Love replied 1 year ago.

Hello from JustAnswer.

The most common cause of acute diarrhea is an infection of the GI tract, which can be either viral or bacterial. For either infection, it will typically resolve spontaneously and if it is not causing any complications, supportive care is all that is indicated. Even bacterial infections will usually improve without antibiotics, although antibiotics may still be necessary for more severe infections.

From your description, though, the major concern is that you may be getting dehydrated. Dehydration can occur with any infection causing severe diarrhea, but in hot weather and loss of fluid from sweat, it is easier to become dehydrated.

If you can drink large amounts of clear fluids, particularly clear fluids that contain electrolytes, such as sports drinks, and your raging thirst eases, then that would be a good sign that your hydration status is improving. It would be OK to continue the Imodium.

However, if the raging thirst does not improve or you develop more worrisome signs of worsening dehydration, such as lightheadedness or dizziness, then it would be better for you to be seen, such as at an Urgent Care Center or Walk-In Clinic.

If I can provide any additional information, please let me know.

Expert:  Dr. D. Love replied 1 year ago.

Please let me know if I can provide any further assistance.